Bail-out extracorporeal membrane oxygenation for hydroxychloroquine intoxication: a warning for COVID-19 health-care givers: a warning for COVID-19 health-care givers

Wouter Holvoet*, Kaja van Soest, Thomas Havenith, Roberto Lorusso, Walther N. K. A. van Mook, Thijs Delnoij

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

2 Citations (Web of Science)

Abstract

This case report describes an intentional intoxication with 18 g of hydroxychloroquine (HCQ) presenting with unconsciousness, ventricular dysrhythmias, cardiogenic shock and pulmonary oedema. Initial treatment consisted of sodium bicarbonate, lipid emulsion, diazepam and norepinephrine. Because of persistent cardiogenic shock veno-arterial extracorporeal membrane oxygenation (V-A ECMO) was successfully used as a bridge to recovery. This case underscores the possible side effects of HCQ and the importance of considering ECMO in cardiogenic shock caused by HCQ intoxication which may occur also in patients with coronavirus disease 2019 (COVID-19) based on the currently frequent use of such a compound.

Original languageEnglish
Pages (from-to)200-203
Number of pages4
JournalActa Cardiologica
Volume76
Issue number2
Early online date11 Dec 2020
DOIs
Publication statusPublished - 4 Mar 2021

Keywords

  • Hydroxychloroquine
  • intoxication
  • cardiogenic shock
  • extracorporeal membrane oxygenation
  • COVID-19

Cite this